The Dementia Connection

Creating Joy & Meaning for the Dementia Patient by Ronda Parsons

When Your Loved One has Sundowner’s Syndrome

Leave a comment

Featured image

If you are caring for someone with dementia, I am certain that you have heard of Sundowner’s Syndrome. During my journey as a caregiver, dealing with change in behavior was quite possibly my greatest challenge. Almost every individual whom I have met who has dementia has at some point, suffered from some form of this syndrome. In my mother-in-law’s case, this was one of the first dementia symptoms to appear. In the last afternoon and early evening she became increasingly angry, non-cooperative, and aggressive. Although she exhibited mild variations of these behaviors throughout the day, they escalated as evening approached.

For this reason, I never planned visits or activities late in the day. I also tried to decrease her interaction with other patients and care workers during this time. Often the best remedy was to let her sit alone and not be bothered by other individuals.

Over the years I have heard many different explanations as to why this occurs. Some professionals attribute this change to the reduction of natural light. Others think that a contributing factor is the end-of-day frustrations of care workers. Personally I found this explanation ridiculous. I am not a scientist but having witnessed countless Sundowner’s episodes in a wide variety of people, I think that it all comes down to changes within their brains in relation to their internal clocks. Around the time Nan, my mother-in-law, began to experience Sundowner’s her sleeping patterns changed drastically and she began to confuse her days and nights. although there is no real cure, research has shown that increasing a patient’s exposure to light may diminish symptoms (Steven H. Zarit & Judy M. Zarit, Mental Disorders in Older Adults, 2nd edition).

As Nan’s dementia progressed, her Sundowner’s symptoms tapered off. This was a relief because for a short time it was necessary to manage her behavior with the use of a mild sedative so that she would not harm herself or others. This could be the one instance when pharmaceuticals could be the only solution. I strongly recommend that you speak with your physician if you believe that your loved one is experiencing symptoms of Sundowner’s Syndrome.

Advertisements

Author: Ronda Parsons

My book 'Creating Joy & Meaning for the Dementia Patient' is being released in May, 1015.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s